Alert archive / Texas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 166, NWS Amarillo, TX

September 18, 1996Gray County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Sep 18, 1996, 2:29 AM CDT for Gray County, Texas. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 18, 1996, 2:29 AM CDT (07:29 UTC)
Expired
Sep 18, 1996, 3:00 AM CDT
In force
31 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Gray County, TX

The radar

The Amarillo radar (KAMA), 83 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 2:30 AM CDTHail 1Mc Lean, TX
Sep 18, 2:47 AM CDTHail 0.75Mc Lean, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 7.5 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1996-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2692 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1996-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2692 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
3.6
Supercell composite
18.6

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 8:19 PM CDT, 6 hours 10 minutes earlier.

Area forecast discussion, Sep 17, 8:19 PM CDT, 6 hours 10 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
820 PM CDT TUE SEP 17 1996

TROUGH/CONVERGENCE LINE ASSOCIATED WITH OLD FRONTAL BOUNDARY
CONTINUES TO STEADILY PUSH WEST ACROSS THE WESTERN TEXAS PANHANDLE.
CONVECTION WHICH FIRED ALONG THIS BOUNDARY LATE THIS AFTERNOON HAS
INCREASED IN COVERAGE AND INTENSITY WITH STRONG TO SEVERE
THUNDERSTORMS ACROSS THE AREA.  NOT MUCH CHANGE NEEDED IN THIS
EVENING FORECAST EXCEPT TWEAKING OF PRECIP WORDING FROM CONDITIONAL
TO AREAL COVERAGE.

.AMA...
TX...NONE.
OK...NONE.

HOLSENBECK

In the hours before

Local storm report, Sep 18, 12:54 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1252 AM CDT WED SEP 18 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0639 PM    AMARILLO                  TX   0.75 INCH SIZE HAIL.
09/17/96   RANDALL

0757 PM                              TX   1.00 INCH SIZE HAIL
09/17/96   HUTCHINSON                      REPORTED BY COUNTY EOC.

0816 PM    BORGER                    TX   1.00 INCH SIZE HAIL.
09/17/96   HUTCHINSON                     REPORTED BY ARES.

0850 PM    DUMAS                     TX   1.00 INCH SIZE HAIL.
09/17/96   MOORE                          REPORTED BY POLICE
                                          DEPARTMENT.

0857 PM    SW CORNER                 TX   1.00 INCH SIZE HAIL.
09/17/96   MOORE                          REPORTED BY EOC.

0925 PM    STRATFORD                 TX   1.00 INCH SIZE HAIL.
09/17/96   SHERMAN                        REPORTED BY S. O.

0930 PM    MASTERSON                 TX   1.00 INCH SIZE HAIL.
09/17/96   MOORE                          REPORTED BY EOC.

0930 PM    9.5 SOUTH DUMAS           TX   1.75 INCH SIZE HAIL.
09/17/96   MOORE                          REPORTED BY ARES.

0930 PM    FOUR WAY                  TX   1.75 INCH SIZE HAIL.
09/17/96   MOORE                          REPORTED BY ARES.

0937 PM    DUMAS                     TX   0.75 INCH SIZE HAIL.
09/17/96   MOORE                          REPORTED BY ARES.

0952 PM    1 WEST FOUR WAY           TX   2.75 INCH SIZE HAIL.
09/17/96   MOORE                          REPORTED BY ARES.

0954 PM    7 EAST DUMAS              TX   0.75 INCH SIZE HAIL.
09/17/96   MOORE                          REPORTED BY ARES.

1004 PM    10 EAST DUMAS             TX   0.75 INCH SIZE HAIL.
09/17/96   MOORE                          REPORTED BY ARES.

1010 PM    10 NE FOUR WAY            TX   TORNADO
09/17/96   MOORE                          REPORTED BY SHERIFF
                                          OFFICE.

1025 PM    CLARENDON                 TX   0.75 INCH SIZE HAIL.
09/17/96   DONLEY                         REPORTED BY PUBLIC.

1035 PM    5 WEST STINNETT           TX   0.75 INCH SIZE HAIL.
09/17/96   HUTCHINSON                     REPORTED BY SPOTTER.

1057 PM    SKELLYTOWN                TX   1.00 INCH SIZE HAIL.
09/17/96   HUTCHINSON                     REPORTED BY EOC.

1125 PM    EAST OF GROOM             TX   1.00 INCH SIZE HAIL.
09/17/96   GRAY                           REPORTED BY TV STATION.

1142 PM    4 WEST OF PRINGLE         TX   TORNADO...1.75 INCH
09/17/96   HUTCHINSON                     SIZE HAIL. REPORTED BY
                                          ARES.

1249 AM    10 SOUTH SPEARMAN         TX   TORNADO
09/18/96   HANSFORD                       REPORTED BY ARES.

BILODEAU
Local storm report, Sep 18, 1:50 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
200 AM CDT WED SEP 18 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1214 AM    10 S OF SPEARMAN          TX   HIGHWAY 207 FLOODED.
09/18/96   HANSFORD                       REPORTED BY ARES.

0110 AM    7 S OF SPEARMAN           TX   HIGHWAY 207 CLOSED DUE TO
09/18/96   HANSFORD/HUTCHINSON            FLOODING FROM 7 MILES
                                          SOUTH OF SPEARMAN TO THE
                                          INTERSECTION OF HIGHWAYS
                                          207 AND 136 IN HUTCHINSON\
                                          COUNTY TX.

0110 AM    JUST SOUTH OF THE         TX   0.75 INCH SIZE HAIL
09/18/96   HANSFORD/HUTCHINSON            REPORTED BY SKYWARN
           COUNTY LINE                    SPOTTERS.

GOEHRING
Special weather statement, Sep 18, 2:18 AM CDT, 11 minutes before
OKZ001-TXZ001-006-011-016-180745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
224 AM CDT WED SEP 18 1996

...TORNADO WATCH CANCELED...

THE TORNADO WATCH FOR CIMARRON COUNTY IN THE OKLAHOMA PANHANDLE AND
DALLAM...HARTLEY...OLDHAM...AND DEAF SMITH COUNTIES IN THE TEXAS
PANHANDLE HAS BEEN CANCELED.  SEVERE WEATHER IS NO LONGER EXPECTED
TO DEVELOP AS AN OUTFLOW BOUNDARY HAS MOVED PAST...BRINGING DRIER
AIR INTO THE AREA.

GOEHRINNG

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 7:57 PM CDTSevere Thunderstorm WarningAMAHutchinson63 min
Sep 17, 8:51 PM CDTSevere Thunderstorm WarningAMAOldham, Potter59 min
Sep 17, 8:58 PM CDTSevere Thunderstorm WarningAMAMoore62 min
Sep 17, 9:09 PM CDTTornado WarningAMAMoore, Potter61 min
Sep 17, 9:26 PM CDTSevere Thunderstorm WarningAMAHansford, Sherman59 min
Sep 17, 10:04 PM CDTTornado WarningAMAMoore61 min
Sep 17, 10:34 PM CDTSevere Thunderstorm WarningAMAHutchinson61 min
Sep 17, 11:24 PM CDTTornado WarningAMAHansford, Hutchinson61 min
Sep 17, 11:26 PM CDTSevere Thunderstorm WarningAMAGray, Roberts64 min
Sep 17, 11:51 PM CDTSevere Thunderstorm WarningAMAOchiltree64 min
Sep 18, 12:24 AM CDTTornado WarningAMAHansford61 min
Sep 18, 12:28 AM CDTSevere Thunderstorm WarningAMAHutchinson62 min
Sep 18, 2:09 AM CDTSevere Thunderstorm WarningAMAOchiltree66 min
Sep 18, 2:45 AM CDTSevere Thunderstorm WarningAMAWheeler60 min
Sep 18, 2:51 AM CDTSevere Thunderstorm WarningAMALipscomb54 min
Sep 18, 3:15 AM CDTFlash Flood WarningAMALipscomb, Ochiltree3 hr
Sep 18, 3:15 AM CDTFlash Flood WarningAMAHansford3 hr
Sep 18, 3:29 PM CDTFlash Flood WarningAMAOchiltree4 hr
Sep 17, 9:46 PM CDTSevere Thunderstorm WarningAMATexas59 min

Nearby

Severe Thunderstorm Warnings in Texas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.